Tardive dyskinesia (TD) signs and symptoms:
While it can occur anywhere in the body, mild, moderate, or severe TD movements are often seen in the:
TD can also affect the:
- Upper body
You may be wondering what causes shaking in hands or body or tardive dyskinesia (TD) specifically. TD is a distinct condition and different from other movement disorders like Parkinson's disease, dystonia, or essential tremor disorder, which can also present as involuntary movements. TD can result from taking certain mental health medicines (antipsychotics) for a while.
Have you experienced any of the following uncontrollable or involuntary movements in your body?
Twisting or dancing fingers and toes
Tongue darting or protrusion
Lip smacking, puckering, or pursing
Upper body rocking, jerking, or thrusting
Jaw sawing or chewing
Tardive dyskinesia (TD) is treatable.
INGREZZA is the only once-daily prescription treatment for TD.
What medicines can cause tardive dyskinesia (TD)?
You may have been prescribed certain mental health medicines (antipsychotics) to treat one of these conditions:
TD can be caused by certain prescription medicines used to treat mental health or gastrointestinal conditions.
If you are currently taking antipsychotic medicine, do not stop, adjust, or switch your medicine without talking to your healthcare provider. Continue taking your medicine as prescribed and be sure to talk to your healthcare provider about TD and FDA-approved treatments, like INGREZZA® (valbenazine) capsules.
TD affects everyone differently.
Tardive dyskinesia (TD) symptoms can be mild, moderate, or severe. If you suspect you have TD, your healthcare provider will perform several examinations. Common areas of the body where they will look for TD symptoms are your face, torso, arms, and legs. TD symptoms, especially in your feet and toes, are sometimes overlooked.
The impact of tardive dyskinesia (TD) goes beyond physical ability.
Based on a survey, people reported TD can impact them emotionally or socially.
TD can change the way people think and feel about themselves. Many people with TD reported feelings of anxiety, frustration, and low self-esteem.
Results based on a survey of 397 people, of which 173 diagnosed with TD were asked, "Tardive dyskinesia may impact you in many different ways. To what extent has tardive dyskinesia impacted you in each of the following areas?" Answers ranged on a scale of 1 (not impacted at all) to 7 (extremely impacted).
People with uncontrollable body movements from TD reported an impact on their social life and behaviors. For example, doing things in public, their relationships with others, and participating in social events were affected by uncontrollable body movements from TD.
Results based on a survey of 397 people, of which 173 diagnosed with TD were asked, "Since first experiencing involuntary movements, how has your ability to perform the following daily activities been affected, if at all?" Answers ranged on a scale of 1 (not affected at all) to 5 (extremely negatively affected).
Is tardive dyskinesia (TD) impacting your life emotionally or socially? Talk to your healthcare provider and be open about how you're feeling and how these feelings are affecting your personal life and relationships.
Ask your healthcare provider about reducing uncontrollable TD movements with the only once‑daily TD treatment—INGREZZA® (valbenazine) capsules.
Caring for someone with TD.
If you're the care partner of someone with uncontrollable body movements from tardive dyskinesia (TD), it's helpful to remember that your loved one:
- May not be aware that their uncontrollable movements are TD
- Might not want to seek help because they don't understand what's happening with their body
Start a discussion—encourage your loved one to talk to their healthcare provider about TD, and if possible, join them for the appointment. You may be able to help them better understand and remember their healthcare provider's advice and instructions.
Helpful tip: Ask to record your loved one's uncontrollable body movements so they can share them with their healthcare provider during an in-office or telehealth appointment.
"Because of my uncontrollable body movements I was extremely self-conscious, embarrassed, and withdrawn. I had a very active lifestyle before these movements. INGREZZA has made a difference in my TD movements."
Individual results may vary
— Moira, living with depression and tardive dyskinesia
Moira was compensated by Neurocrine Biosciences, Inc. to share her story
Looking for help talking to your healthcare provider about your TD movements? View our discussion guide.
You can use our discussion guide to have a more productive conversation with your healthcare provider about tardive dyskinesia (TD) and INGREZZA. Ask your healthcare provider about staying on your current dose of most mental health medicines while treating your TD.
Ready to start a conversation about TD treatment? Find a specialist.
Whether your uncontrollable body movements are mild, moderate, or severe, connecting with a psychiatry or neurology healthcare provider who has experience diagnosing and treating TD is important.
Enter your ZIP code to find a specialist near you and ask about reducing TD movements with INGREZZA—the only once‑daily treatment for TD.a
- Neurocrine Biosciences, Inc. is providing this service to help patients find healthcare professionals in their area who have experience with tardive dyskinesia (TD).
No fees have been received by or paid to healthcare professionals for inclusion in this locator directory. Inclusion of a healthcare professional in this directory does not represent an endorsement by or a recommendation from Neurocrine Biosciences, nor does it imply that the healthcare professional on the list will determine that a Neurocrine Biosciences product is right for you. Neurocrine Biosciences makes no warranty as to the credentials, skill, or outcomes of the listed professional.
Information posted to this site is provided for educational and informational purposes only. You are ultimately responsible for the selection of a healthcare professional and it is an important decision that you should consider carefully. This healthcare professional locator tool is just one source of information available to you.